The TGA has made available on its website an enhanced school-based surveillance report of acute adverse events following immunisation with the human papillomavirus vaccine, Gardasil, in males and females, 2013 from which no safety concern in either males or females was identified.
The TGA has previously published safety updates regarding Gardasil on 16 May 2013 and 24 June 2010. This enhanced school-based surveillance program was undertaken in collaboration with the Department of Health’s Office of Health Protection and state and territory health departments to monitor adverse events associated with the vaccine for two years (2013 and 2014).
The report ‘Enhanced school-based surveillance of acute adverse events following immunisation with human papillomavirus vaccine in males and females, 2013‘, covers the first year of monitoring.
Gardasil is a vaccine that protects males and females from a range of cancers, including cervical and anal cancers, as well as other diseases caused by human papillomavirus (HPV). It is administered as three injections over six months.
Since 1 April 2007, Gardasil has been funded through the National Immunisation program (NIP) and offered to females aged 12-13 years via the school based National HPV Vaccination Program. Catch-up programs for females aged 13-26 years ran to December 2009. From February 2013, Gardasil has also been offered to males aged 12-13 years. Males aged 14-15 years were also offered the vaccine through a two-year catch-up program that ran during 2013 and 2014.
No safety concern in either males or females was identified. The types and reporting rates of adverse events following immunisation for males and females were in line with what was expected based on what was reported in clinical trials and the current information provided in the Gardasil Product Information and Consumer Medicines Information.
As with other regulators around the world, the TGA continues to consider Gardasil to be safe and effective and continues to monitor any adverse events.
Adverse events following Gardasil vaccination
About 9 million Gardasil doses have been distributed in Australia, while over 187 million doses have been distributed globally to 31 March 2015. Gardasil is currently approved for use in more than 130 countries worldwide.
All adverse events following vaccination with Gardasil reported to the TGA, including those counted in the 2013 surveillance report, are recorded in the Database of Adverse Event Notifications (DAEN).
To find these reports, type ‘human papillomavirus’ into the search box under ‘Select medicines’. This will bring up four tick boxes. Select all except the one marked ‘Cervarix’.
Any interested person can search the DAEN for reports received between 1971 and three months prior to the date of access. The TGA uses this three month period of time to investigate the adverse event reports.
Included in the adverse event reports made to the TGA following immunisation with Gardasil up to 16 January 2015 are:
- 615 cases of fainting (listed under ‘syncope’ in DAEN)
- 25 cases of anaphylactic reaction (severe allergic reaction)
- 32 cases of hypersensitivity
- 222 cases of urticarial reaction (otherwise known as ‘hives’, which is a rash resulting from swelling of the skin).
While a high number of fainting cases have been reported, this was expected because in 2013 immunisation providers were specifically asked to collect and report this event as part of an enhanced surveillance program.
There have been no reports of death associated with Gardasil vaccination in Australia.
There have been a few cases of demyelination disorders, such as multiple sclerosis, reported following vaccination with Gardasil. However, the TGA continues to find no evidence that the incidence of demyelinating disorders after Gardasil vaccination is higher than would occur by chance. This is also supported by data from Nordic registry based studies.
There have also been a few cases of complex regional pain syndrome reported following vaccination with Gardasil. However, following a review of cases of complex regional pain syndrome following vaccination with any vaccine (including three reports involving Gardasil), the TGA has found that this is a very rare adverse event associated with the injection rather than the vaccine itself and does not constitute a safety concern.
The TGA has received three reports of teenagers who developed premature ovarian failure (also referred to as premature menopause or premature ovarian insufficiency) after Gardasil vaccine. Premature ovarian failure is a condition in which a woman’s ovaries no longer function properly. The condition is known to occur naturally in this age group and, in many cases, no cause is identified. The TGA investigated this issue and consulted with the Advisory Committee on the Safety of Vaccines. No evidence was found to suggest that Gardasil vaccine causes ovarian failure. The TGA’s findings are consistent with those of the US Centers for Disease Control.
The TGA continues to closely monitor all Gardasil adverse event reports.
Gardasil protects against infection with four types of HPV, known as types 6, 11, 16 and 18. Gardasil has been approved by the TGA for the prevention of the following cancers and diseases caused by these HPV types:
- In females aged 9 through 45 years:
- cervical, vulvar, vaginal, and anal cancers;
- abnormal cells and precancerous lesions (changes in cells which have a risk of turning into cancer) of the cervix, vagina, vulva and anus;
- genital warts; and
- HPV infection.
- In males aged 9 through 26 years:
- anal cancer;
- precancerous lesions of the anus;
- external genital lesions, including genital warts and cancers of the penis; and
- HPV infection.
Vaccination with Gardasil is most effective when given to people before they are likely to be exposed to HPV through sexual contact, which is why the vaccine is given to females and males in their first years of secondary school through the National HPV Vaccination Program as part of the National Immunisation Program.
Consumers and health professionals are encouraged to report problems with medicines, vaccines or medical devices. Your report will contribute to our monitoring of these products.
The TGA cannot give advice about an individual’s medical condition. You are strongly encouraged to talk with a health professional if you are concerned about a possible adverse event associated with a medicine, vaccine or medical device.Date Created: June 3, 2015